Print this page    •   Back to Web version of article

Incivek Rash Reports: What HIV/Hepatitis C-Coinfected People Need to Know

By Barbara McGovern, M.D.

May 17, 2012

As you know, certain drugs can sometimes cause a rash. Some of our readers may have had this experience with penicillin as a child. But despite the risk of a rash, we continue to use penicillin as an antibiotic because it is so valuable in curing bacterial infections, such as strep throat.

Rashes have been seen for many years now in hepatitis C (HCV) therapy, ever since we started widely using ribavirin after finding that it increased HCV cure rates. Ribavirin can cause speckled rash all over the body. (Peg-interferon can cause rash too, but it is usually just seen at the injection sites.)

It turns out that Incivek (telaprevir), one of the HCV protease inhibitors approved last year, is also associated with rash. When Incivek was presented at the U.S. Food and Drug Administration meetings for drug approval, this rash problem was discussed in great detail.

About half of patients who take Incivek get a rash. It can sometimes be itchy, too. Most of the time the rash is mild or moderate. (The categories of mild and moderate have to do with the amount of skin that is involved. The more skin that is affected, the more severe the rash.)

Patients can usually keep taking Incivek through to completion of their 12-week course of triple therapy with Incivek, peg-interferon and ribavirin (which is followed by just peg-interferon and ribavirin for the rest of the course). Sometimes the rash gets worse and the doctor needs to stop Incivek, but usually the rash does not get worse.

However, about 4 percent of patients in the large, pre-approval trials for Incivek developed severe rashes that made it necessary to stop treatment altogether. These rashes can be bright red and cover most of the body. Some patients develop little blisters. An even smaller number can get something called "DRESS" syndrome, which includes fever, rash, and involvement of (i.e., problems in) another part of the body, such as the kidneys or lungs.

This kind of severe reaction has occurred in less than 1 percent of the patients involved in the large pre-approval trials of Incivek. Recently, three cases of severe rash were reported in patients with cirrhosis (read the report by Reuters Health here). All three patients recovered after stopping the drug and receiving treatment for the rash.

The phase 2 trials of Incivek in HIV-infected patients did show that some rash occurred. Fortunately, none developed a severe rash, but this was a small trial. I suspect we will be seeing more rash among our HIV-HCV coinfected patients.

Besides drug discontinuation, the optimal treatment for severe rash is unclear. Many doctors give antihistamines for patients who are itchy. Some also give steroid creams for the skin. Still others give powerful steroid pills, but whether this does any good at all is unknown. Steroids cut down on inflammation, so it makes sense that this might be a good idea. However, there are also side effects of steroids that need to be considered, such as weight gain and confusion. So, we tend to only give steroids externally (to the skin).

What does this mean for you? If your doctor has suggested Incivek for HCV therapy, you need to be aware that you could develop a rash (which may or may not come with itchiness). If that happens, you need to let your doctor know so you can be monitored appropriately.

Severe rash among people taking Incivek is uncommon. The odds are with you that if you do get a rash, it will likely be only mild or moderate.

It is too bad we can't predict with a crystal ball who is going to get this complication!




This article was provided by TheBody.com. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/67175/incivek-rash-reports-what-hivhepatitis-c-coinfecte.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.